Hail, Morrill
- When
- August 8, 2:50 PM MST to 2:52 PM MST
- Where
- Morrill County, 5.77 mi NW of Bonner
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.990, -103.110
Quarter size hail was reported nine miles north of Angora.
Thunderstorms produced large hail in parts of Dawes and Morrill counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced large hail in parts of Dawes and Morrill counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 8, 2:38 PM MST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 338 PM MDT FRI AUG 8 2014 .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 320 PM MDT FRI AUG 8 2014 STORMS HAVE BEGUN TO STRENGTHEN ACROSS THE PLAINS EARLY THIS AFTN. NICKEL TO QUARTER SIZED HAIL HAS BEEN REPORTED ACROSS SOUTHERN SIOUX COUNTY IN THE PAST HOUR. THE POTENTIAL FOR STRONG TO MARGINALLY SVR STORMS EXISTS THIS AFTN MAINLY OVER THE PANHANDLE FOR A FEW REASONS. A REMNANT MIDLVL CYCLONIC CIRCULATION CAN BE SEEN ON VISIBLE IMAGERY OVER SOUTHWESTERN SOUTH DAKOTA WITH ENHANCED FLOW ALOFT ON ITS SOUTH SIDE. THE GFS SHOWS 500MB WESTERLY WINDS OF 30-40 KTS OVER THE PLAINS THROUGH 06Z. WITH THE ENHANCED MIDLVL WINDS...SHEAR IS DEFINITELY BETTER TODAY THAN IT HAS BEEN IN PREVIOUS DAYS. ALTHOUGH SFC DEWPOINTS ARE LOWER (GENERALLY 45-55F OVER THE PLAINS) THAN PREVIOUS AFTNS...THE TEMPS ALOFT ARE COOLER DUE TO THE PROXIMITY OF THE MIDLVL LOW. THUS...WILL CONTINUE TO INCLUDE THE MENTION OF SMALL HAIL IN THE FCST THROUGH THE EARLY EVENING ACROSS THE PANHANDLE. MUCH OF THE STORM ACTIVITY COULD BE OVER BY AROUND 6 PM AS THESE STORMS MOVE QUICKLY OFF TO THE EAST. WEAK SHORTWAVES ARE PROGGED TO MOVE THROUGH THE ZONAL FLOW ALOFT THROUGH SAT. CONVECTIVE ENVIRONMENT DOES NOT CHANGE A WHOLE LOT ON SAT AFTN...ALTHOUGH THE SFC WINDS ARE NORTHERLY AS A WEAK FRONT PASSES ACROSS THE REGION. THE GFS AND NAM BOTH SHOW LI VALUES OF -4C TO -5C OVER THE PANHANDLE SO SOME STORMS WITH SMALL HAIL WILL BE POSSIBLE YET AGAIN. THE BEST POTENTIAL FOR SVR TSTMS WILL BE EAST OF THE CWA OVER CENTRAL NEBRASKA (WHERE SPC CURRENTLY HAS A SLIGHT RISK) ALONG AND EAST OF THE SFC TROUGH. TEMPS SHOULD BE VERY SIMILAR TO TODAY AND SLIGHTLY BELOW AVERAGE. NORTHERLY WINDS ON SAT NIGHT WILL VEER TO EASTERLY BY SUN WITH UPSLOPE AND CONVERGENCE BEING ENHANCED ALONG THE SOUTHERN LARAMIE RANGE. AIRMASS WILL BE MORE STABLE ON SUN ESPECIALLY INTO NEBRASKA. HAVE THE BEST CHANCE OF STORMS ON SUN ALONG AND JUST EAST OF THE LARAMIE RANGE IN SOUTHEAST WY. .LONG TERM...(MONDAY THROUGH FRIDAY) ISSUED AT 320 PM MDT FRI AUG 8 2014 RIDGE AXIS OVER THE INTERMOUNTAIN WEST EARLY NEXT WEEK WILL BE FLATTENED AND SHOVED EAST WED-FRI AS ENERGY PLOWS IN OFF OF THE ERN PACIFIC. CLOSER TO HOME...THE RIDGE AXIS WILL BE THE STRONGEST OVER THE CWFA MONDAY AND TUESDAY...PROVIDING FOR A RELATIVE MINIMUM IN CONVECTIVE COVERAGE. THERE IS SOME INDICATION THAT THERE MAY BE JUST ENOUGH MOISTURE ALONG WITH LLVLS THAT WILL BE WEAKLY UPSLOPE TO FIRE A FEW WEAK SHOWERS/THUNDERSTORMS IN THE VICINITY OF THE SOUTHEAST WYOMING MOUNTAINS AND NR THE CHEYENNE RIDGE ON MONDAY. DESPITE RELATIVELY LOW CONFIDENCE OF THIS OCCURRING...AM NOT COMFORTABLE YET IN REMOVING PRECIP CHANCES YET MONDAY. SUBSIDENCE ASSOCIATED WITH THE RIDGE AXIS WILL PEAK ON TUESDAY...WHICH SHOULD BE THE DRIEST DAY OF THE WEEK MOST AREAS OUTSIDE OF THE MOUNTAINS. THE MID/UPPER-LEVEL HIGH WEAKENS FURTHER WEDNESDAY AS THE RIDGE AXIS SLIDES EAST OF THE CWFA. THIS WILL CAUSE STEERING FLOW TO BACK TO THE SOUTHWEST IN ITS WAKE. BOTH THE GFS/ECMWF ARE CONSISTENT IN ADVECTING THE NEXT SHORTWAVE AND TAP OF MONSOONAL MOISTURE INTO THE CWFA LATE WEDNESDAY. BEST INSTABILITY WILL BE OVR TO THE WRN NEBRASKA PANHANDLE WEDNESDAY...SO ANY SEVERE THREAT WOULD BE CONFINED THERE. WK CONVECTION MAY LINGER INTO WEDNESDAY NIGHT...WITH ANOTHER ROUND POTENTIALLY ON THURSDAY/FRIDAY AS THE SHORTWAVE IS VERY SLOW TO DEPART THE REGION. AS FOR TEMPERATURES...HIGHS WILL PEAK TUESDAY/WEDNESDAY BENEATH THE UPPER RIDGE. H7 TEMPERATURES WILL CLIMB TO 14-16C YIELDING HIGHS IN THE 80S ABOVE 4 KFT...AND 90S BELOW. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY MORNING) ISSUED AT 1210 AM MDT FRI AUG 8 2014 AFTERNOON AND EVENING THUNDERSTORM WILL BE THE PRIMARY AVIATION CONCERNS FOR THIS TAF CYCLE. CONVECTION WAS JUST BEGINNING TO DEVELOP NEAR THE SNOWY RANGE AND IN ADJACENT VALLEYS. THIS AREA OF SHOWERS/THUNDERSTORMS WILL EXPAND EAST INTO THE SOUTHEAST WYOMING PLAINS THROUGH 20Z...AFFECTING MAINLY KLAR AND KCYS. WILL SEE ADDITIONAL DEVELOPMENT OVER THE WESTERN NEBRASKA PANHANDLE BETWEEN 20-23Z...WITH EVENTUAL DISSIPATION BETWEEN 01-03Z. FOR NOW HAVE LEANED ON VCTS FOR THIS PERIOD...GIVEN THE UNCERTAINTY IN CONVECTIVE TIMING AND LOCATION. DO NOT ANTICIPATE WIDESPREAD SEVERE POTENTIAL...HOWEVER GUSTS TO 50 MPH WILL NOT BE OUT OF THE QUESTIONS IN THE VICINITY OF THESE THUNDERSTORMS THIS AFTERNOON. THIS WILL ESPECIALLY BE THE CASE AT SE WYOMING TERMINALS. ANOTHER ROUND OF AFTERNOON AND EVENING THUNDERSTORMS EXPECTED JUST BEYOND THIS TAF CYCLE...ON SATURDAY. && .FIRE WEATHER... ISSUED AT 320 PM MDT FRI AUG 8 2014 MINIMAL FIRE WEATHER CONCERNS THROUGH THE WEEKEND. MONSOONAL MOISTURE WILL CONTINUE TO STREAM ACROSS THE REGION THROUGH SUNDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING EACH AFTERNOON AND EVENING. WITH HIGHER MOISTURE LEVELS...MINIMUM AFTERNOON HUMIDITY VALUES WILL LARGELY REMAIN ABOVE 25-35 PERCENT. GUSTY AND ERRATIC WINDS WILL BE POSSIBLE NEAR STORMS ALONG WITH BRIEF HEAVY RAIN. WINDS OUTSIDE THE STORMS WILL GENERALLY BE BELOW 20 MPH. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...FINCH LONG TERM...HAHN AVIATION...HAHN FIRE WEATHER...FINCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1133 AM MDT FRI AUG 8 2014 WYZ103>106-109>117-091745- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- 1133 AM MDT FRI AUG 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING... SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND STORMS ARE EXPECTED FOR AREAS WEST OF THE LARAMIE RANGE THIS AFTERNOON AND EVENING. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH AT LEAST THE WEEKEND. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 091745- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1133 AM MDT FRI AUG 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND EAST OF THE LARAMIE RANGE THIS AFTERNOON AND EVENING. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HOWEVER...A FEW STORMS COULD BECOME STRONG TO LOCALLY SEVERE OVER THE WESTERN NEBRASKA PANHANDLE WITH HAIL AND GUSTY WIND. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH AT LEAST THE WEEKEND. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE OVER THE WESTERN NEBRASKA PANHANDLE ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE IN CHEYENNE LATER TODAY. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
256 PM MDT FRI AUG 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 10 NNE RATTLESNAKE HILL 42.20N 103.66W
08/08/2014 M1.00 INCH SIOUX NE BROADCAST MEDIA
NICKEL TO QUARTER SIZE HAIL COVERED THE GROUND ALONG
HIGHWAY 71
&&
MAZURSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 257 PM MDT FRI AUG 8 2014 WYZ119-082130- EAST LARAMIE COUNTY WY- 257 PM MDT FRI AUG 8 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARAMIE COUNTY UNTIL 330 PM MDT... AT 256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MERIDEN REST AREA...OR 36 MILES NORTHEAST OF CHEYENNE...MOVING EAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ALBIN... && LAT...LON 4156 10407 4138 10406 4145 10433 4156 10435 TIME...MOT...LOC 2056Z 276DEG 19KT 4150 10425
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 305 PM MDT FRI AUG 8 2014 NEZ020-WYZ119-082130- BANNER NE-EAST LARAMIE COUNTY WY- 305 PM MDT FRI AUG 8 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARAMIE AND SOUTHWESTERN BANNER COUNTIES UNTIL 330 PM MDT... AT 304 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS STILL TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF MERIDEN REST AREA...OR 34 MILES NORTHWEST OF KIMBALL...MOVING EAST AT 25 MPH. THE STORM HAS STRENGTHENED OVER THE PAST FEW MINUTES...AND IS NOW LIKELY PRODUCING HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH...ALONG WITH FREQUENT DANGEROUS LIGHTNING STRIKES. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF EXTREME NORTHEASTERN LARAMIE AND WESTERN BANNER COUNTIES. && LAT...LON 4157 10386 4140 10387 4145 10433 4156 10435 TIME...MOT...LOC 2104Z 271DEG 20KT 4151 10418
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 321 PM MDT FRI AUG 8 2014 NEZ003-021-096-082215- BOX BUTTE NE-MORRILL NE-SOUTH SIOUX NE- 321 PM MDT FRI AUG 8 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SIOUX...NORTHWESTERN MORRILL AND SOUTHERN BOX BUTTE COUNTIES UNTIL 415 PM MDT... AT 320 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS FROM 6 MILES SOUTHEAST OF WATSON RANCH TO 7 MILES SOUTHEAST OF KILPATRICK LAKE...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ALLIANCE... KILPATRICK LAKE... BEREA... && LAT...LON 4182 10297 4208 10356 4225 10353 4225 10281 TIME...MOT...LOC 2120Z 286DEG 14KT 4214 10340
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 341 PM MDT FRI AUG 8 2014 NEZ020-054-082230- BANNER NE-KIMBALL NE- 341 PM MDT FRI AUG 8 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KIMBALL AND SOUTHERN BANNER COUNTIES UNTIL 430 PM MDT... AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES EAST OF ALBIN...OR 17 MILES NORTHWEST OF KIMBALL...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... KIMBALL... THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 23 AND 27. && LAT...LON 4147 10343 4120 10355 4135 10401 4151 10396 TIME...MOT...LOC 2141Z 286DEG 23KT 4140 10387
The national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
Quarter size hail was reported nine miles north of Angora.
Penny to quarter size hail covered the ground south of Crawford.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525980, 525981.